Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 239, NWS Mobile, AL

August 30, 2006Conecuh County, Escambia County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 30, 2006, 5:15 PM CDT for Conecuh County, Escambia County, Monroe County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2006, 5:15 PM CDT (22:15 UTC)
Expired
Aug 30, 2006, 6:00 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Conecuh County, AL, Escambia County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 302219
SVRMOB
ALC035-053-099-302300-
/O.NEW.KMOB.SV.W.0239.060830T2215Z-060830T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
515 PM CDT WED AUG 30 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA
  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VOCATION...OR ABOUT 19
  MILES SOUTHWEST OF MONROEVILLE...AND MOVING EAST AT 25 MPH.

* AT 507 PM CDT...ANOTHER SEVERE STORM WAS RAPIDLY DEVELOPING OVER 
  NORTHERN MONROE COUNTY ABOUT HALFWAY BETWEEN KEITH AND FOUNTAIN.   
  THIS STORM WILL ALSO LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL.

* THE SOUTHERN MOST SEVERE THUNDERSTORM WILL BE NEAR...
  BARNETT CROSSROADS BY 525 PM CDT
  RANGE BY 535 PM CDT
  I65 AND AL 41 BY 540 PM CDT
 
* THE NORTHERN MOST SEVERE STORM WILL BE NEAR...
  PETERMAN AND MONROEVILLE THROUGH 600 PM. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3171 8749 3122 8759 3122 8721 3170 8713

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:42 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 30, 2:42 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
242 PM CDT WED AUG 30 2006

.SYNOPSIS...LOOKS LIKE THE PRE-FRONTAL TROUGH IS FROM EAST OF DESTIN
INTO GEORGIA. ACTUAL FRONT LOOKS TO BE JUST NORTHWEST OF MOBILE WITH
THE LOWER DEW POINTS BACK ACROSS WEST AND NORTHWEST MISSISSIPPI
CLOSER TO THE MID LEVEL TROUGH. WHATS LEFT OF ERNESTO WAS MOVING UP
THROUGH FLORIDA AS FORECAST BY NHC.

&&

.SHORT TERM...THINK ERNESTOS OUTER BANDS ARE ENHANCING CONVECTION
ALONG THE PRE-FRONTAL TROUGH TO THE EAST OF DESTIN AND DONT THINK
THESE WILL DIRECTLY AFFECT THE FORECAST AS THEY SHOULD REMAIN EAST
OF MY FORECAST AREA. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD LINGER INTO THE LATE AFTERNOON OR EARLY EVENING
AS WEAK FRONT APPROACHES. MAY BE A FEW ISOLATED STRONG TO SEVERE
BEFORE SUNSET AS ATMOSPHERE IS MOIST AND UNSTABLE WITH FAIRLY HIGH
MLCAPES. SOME CLEARING TONIGHT AS THE FRONT EASES EAST BUT EXPECT
CLOUDS TO RETURN ON THURSDAY AS MID LEVEL TROUGH APPROACHES...WILL
ALSO LEAVE ISOLATED THUNDERSTORMS IN FOR THURSDAY AFTERNOON WITH THE
TROUGH OVERHEAD. BY THURSDAY EVENING TROUGH IS FORECAST TO HAVE
EASED EAST OF FORECAST AREA AND CHANCES OF PRECIPITATION WILL HAVE
ALL BUT DIMINISHED. WILL NOT HAVE ANY POPS IN THROUGH THE REMAINDER
OF THE SHORT TERM. DID MAKE SOME MINOR ADJUSTMENTS TO PNS AND GZH
MINS TONIGHT AND PNS TOMORROW NIGHT. A BIT COOLER(1F) TONIGHT AND
ABIT WARMER AT PNS TOMORROW NIGHT AS CLOUDS AND WARM WATER SHOULD
HOLD THEIR TEMPERATURE UP JUST A BIT.

.LONG TERM...NO CHANGES MADE TO EXTENDED BUT NEW 12Z GUIDANCE SHOWS
MOISTURE RETURNING QUICKER THAN PREVIOUS FORECAST AND GUIDANCE
INDICATED...MAY NEED TO BRING SHOWERS AND THUNDERSTORMS BACK TO THE
EXTENDED ON THE MID SHIFT.

&&

.MARINE...NOT A LOT OF CHANGES TO THE MARINE FORECAST. SOUTHWEST
WINDS OVER THE BAY AND NEAR SHORE LATE AFTERNOON WILL BECOME NORTH
AND NORTHWEST AS THE TEMPERATURES COOL AND THE FRONT EASES ACROSS.
THE OUTER CIRCULATION OF A WEAKENING ERNESTO MAY ADD A FEW KNOTS TO
THE EASTERN LEG WINDS TONIGHT BUT OVERALL...ERNESTO WILL HAVE
MINIMAL IMPACT ON MARINE AREA. WINDS REMAINING WEST TO
NORTH...THROUGH SATURDAY...EXCEPT FOR POSSIBLY A WEAK SEA BREEZE
NEAR SHORE LATE IN THE AFTERNOONS. BY LATE SUNDAY...WINDS BECOME
SOUTHWEST AND CONTINUE INTO MONDAY BUT GENERALLY LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  88  69  89 /  20  20  10  10
PENSACOLA   74  89  72  89 /  30  20  10  10
DESTIN      77  89  74  89 /  30  20  10  10
EVERGREEN   70  87  67  87 /  20  20  10  10
WAYNESBORO  66  87  63  88 /  10  20  10  10
CAMDEN      69  90  65  89 /  20  20  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 30, 5:50 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT WED AUG 30 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-301700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
550 AM CDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

A FRONTAL BOUNDARY OVER THE MISSISSIPPI RIVER VALLEY STRETCHING
INTO SOUTHEAST TEXAS WILL MOVE ACROSS THE FORECAST AREA BY LATE
TODAY INTO TONIGHT. AHEAD OF THE FRONT SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED...MAINLY THROUGH EARLY TONIGHT. DUE
TO INCREASED DYNAMICS IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE
COMBINED WITH SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY SOME
STORMS MAY BECOME STRONG TO POSSIBLY SEVERE DURING THE AFTERNOON
HOURS. ISOLATED CASES OF DAMAGING WINDS AND LARGE HAIL WILL BE
THE MAIN THREAT WITH THESE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS OR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

In the hours before

Special weather statement, Aug 30, 3:56 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT WED AUG 30 2006

ALZ061-063-302145-
LOWER MOBILE-UPPER MOBILE-
356 PM CDT WED AUG 30 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF GRAND BAY...AND MOVING EAST AT
25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRAND BAY...SEVEN
HILLS...SAINT ELMO...DAWES...I10 AND MCDONALD ROAD AND IRVINGTON
THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:27 PM CDTSevere Thunderstorm WarningMOBMobile33 min
Aug 30, 4:43 PM CDTSevere Thunderstorm WarningMOBEscambia, Monroe32 min
Aug 30, 5:02 PM CDTSevere Thunderstorm WarningMOBBaldwin43 min
Aug 30, 5:43 PM CDTSevere Thunderstorm WarningMOBBaldwin47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.